BILATERAL BLINDNESS DUE TO ANTI-TUBERCULAR TREATMENT: A RARE PRESENTATION

  • Sulatha V Bhandary Additional Professor, Department of Ophthalmology, Kasturba Medical College, Manipal University, Manipal, Karnataka- 576104
  • Akshay Sehgal Postgraduate, Department of Ophthalmology, Kasturba Medical College, Manipal University, Manipal, Karnataka- 576104
  • Lavanya G Rao Professor, Department of Ophthalmology, Srinivas Institute of Medical Sciences and Research Centre, RGUHS, Mangalore, Karnataka-575021
  • Krishna Rao A Professor and HOD, Department of Ophthalmology,Kasturba Medical College, Manipal University, Manipal, Karnataka- 576104
  • Pallak Kusumgar Postgraduate, Department of Ophthalmology,Kasturba Medical College, Manipal University, Manipal, Karnataka- 576104
  • Harish Thanusubramanian Postgraduate, Department of Pharmacology, Kasturba Medical College, Manipal University, Manipal, Karnataka- 576104

Abstract

ABSTRACT
Ethambutol and isoniazid (INH) are antimicrobial agents used in the treatment of tuberculosis. Optic neuropathy is a well-recognized toxic effect
of these drugs, usually manifesting as a decrease in visual acuity and deficits in color vision. This study presents the case of a 75-year-old male
diagnosed of spinal tuberculosis, who developed irreversible bilateral optic neuropathy causing complete blindness induced by ethambutol and INH.
Ophthalmologic examination revealed sluggish pupillary reactions and optic disc pallor in both eyes. Visual evoked potential and magnetic resonance
imaging brain complemented the confirmation of the diagnosis.
Keywords: Ethambutol, Isoniazid, Optic neuritis, Tuberculosis.

References

REFERENCES
1. Starke JR, Munoz FM. Tuberculosis. In: Behrman RE, Kliegman RM,
Jenson HB, Stanton FB, editors. Nelson Textbook of Pediatrics. 18
ed.
Philadelphia, PA: WB Saunders; 2008. p. 1240-54.
2. Fraunfelder FW, Sadun AA, Wood T. Update on ethambutol optic
neuropathy. Expert Opin Drug Saf 2006;5(5):615-8.
3. Fang JT, Chen YC, Chang MY. Ethambutol-induced optic neuritis in
patients with end stage renal disease on hemodialysis: Two case reports
th
and literature review. Ren Fail 2004;26(2):189-93.
4. Kulkarni HS, Keskar VS, Bavdekar SB, Gabhale Y. Bilateral optic
neuritis due to isoniazid (INH). Indian Pediatr 2010;47(6):533-5.
5. Rodríguez-Marco NA, Solanas-Alava S, Ascaso FJ,
Martínez- Martínez L, Rubio-Obanos MT, Andonegui-Navarro J.
Severe and reversible optic neuropathy by ethambutol and isoniazid.
An Sist Sanit Navar 2014;37(2):287-91.
6. Lim SA. Ethambutol-associated optic neuropathy. Ann Acad Med
Singapore 2006;35(4):274-8.
Statistics
471 Views | 304 Downloads
Citatons
How to Cite
Bhandary, S. V., A. Sehgal, L. G. Rao, K. Rao A, P. Kusumgar, and H. Thanusubramanian. “BILATERAL BLINDNESS DUE TO ANTI-TUBERCULAR TREATMENT: A RARE PRESENTATION”. Asian Journal of Pharmaceutical and Clinical Research, Vol. 9, no. 8, Oct. 2016, pp. 1-2, doi:10.22159/ajpcr.2016.v9s2.11823.
Section
Case Study(s)